Alert archive / Virginia / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 39, NWS Morristown, TN

May 19, 2013Russell County, Washington County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at May 19, 2013, 4:50 PM EDT for Russell County, Washington County, Virginia. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2013, 4:50 PM EDT (20:50 UTC)
Expired
May 19, 2013, 5:30 PM EDT
In force
40 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Russell County, VA, Washington County, VA

The radar

The Roanoke radar (KFCX), 141 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 4:58 PM EDTTSTM WND DMGLebanon, VASEVERAL TREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.8 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2013-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2013-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
610 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

249 
WUUS54 KMRX 192050
SVRMRX
VAC167-191-192130-
/O.NEW.KMRX.SV.W.0039.130519T2050Z-130519T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
450 PM EDT SUN MAY 19 2013

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSSELL COUNTY IN SOUTHWEST VIRGINIA...
  WASHINGTON COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 530 PM EDT

* AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM RAVEN TO 8 MILES NORTHEAST OF
  ABINGDON...AND MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  GLADE SPRING AND KONNAROCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3660 8165 3661 8166 3662 8192 3659 8194
      3659 8203 3705 8211 3706 8205 3709 8203
      3714 8190 3704 8181 3696 8177 3692 8183
      3679 8169 3662 8160
TIME...MOT...LOC 2051Z 239DEG 21KT 3709 8183 3677 8181

$$

17
1 follow-up statement
234 
WWUS54 KMRX 192112
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
512 PM EDT SUN MAY 19 2013

VAC167-191-192130-
/O.CON.KMRX.SV.W.0039.000000T0000Z-130519T2130Z/
RUSSELL VA-WASHINGTON VA-
512 PM EDT SUN MAY 19 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR WASHINGTON AND RUSSELL COUNTIES...

AT 506 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES EAST OF DYE TO 
ABINGDON...MOVING NORTHEAST AT 5 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  ABINGDON...ROSEDALE...DYE AND HONAKER.

LAT...LON 3660 8164 3662 8192 3659 8194 3660 8202
      3705 8211 3705 8206 3709 8202 3714 8190
      3704 8181 3696 8177 3694 8182 3692 8183
      3679 8169 3662 8160
TIME...MOT...LOC 2112Z 192DEG 6KT 3710 8180 3669 8197

$$

17

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:30 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, May 19, 3:30 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
330 PM EDT SUN MAY 19 2013

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...AN UPPER LEVEL LOW WILL
CONTINUE TO SLOWLY MOVE ACROSS THE SOUTHERN APPALACHIAN REGION
TONIGHT.  THIS HAS PRODUCED WIDESPREAD SHOWERS AND THUNDERSTORM INTO
THE OVERNIGHT HOURS.  SOME OF THESE STORMS MAY BECOME STRONG TO
SEVERE.  THE LOW WILL CONTINUE TO PULL AWAY FROM THE AREA ON
MONDAY...BUT THE AIR MASS WILL REMAIN WARM...MOIST AND AT LEAST
WEAKLY UNSTABLE FOR SCATTERED MAINLY DIURNAL TYPE CONVECTION.

.LONG TERM (TUESDAY THROUGH SUNDAY)...LITTLE CHANGE IN THE WEATHER
PATTERN ON TUESDAY AND EXPECTED ANOTHER DAY OF DIURNAL CONVECTION.
A WEAK FRONTAL BOUNDARY WILL MOVE THROUGH WEDNESDAY FOR OUR BEST
CHANCE OF SHOWERS AND THUNDERSTORMS FOR THE EXTENDED.  A TROUGH AXIS
IS PROGGED TO SLIDE THROUGH AROUND THE THURSDAY/FRIDAY TIME FRAME
CONTINUING A CHANCE OF CONVECTION.  DRY NORTHWEST FLOW SHOULD SET UP
FOR THE WEEKEND FOR OUR BEST SHOT AT DRY CONDITIONS FOR THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  65  88  66  90  67 /  30  20  10  20  20
KNOXVILLE AIRPORT, TN    64  86  64  87  65 /  50  20  10  20  20
OAK RIDGE, TN            64  86  64  87  65 /  40  20  10  20  20
TRI CITIES AIRPORT, TN   61  82  61  85  62 /  60  30  10  20  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

MJB
Hazardous weather outlook, May 19, 9:00 AM EDT, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
900 AM EDT SUN MAY 19 2013

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-201000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
900 AM EDT (800 AM CDT) SUN MAY 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT...

AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH A WARM AND VERY HUMID
AIR MASS OVER THE SOUTHERN APPALACHIAN REGION...TO PRODUCE SCATTERED
SHOWERS AND THUNDERSTORMS TODAY. SOME OF THESE STORMS MAY BECOME
STRONG TO SEVERE...BRINGING THE POSSIBILITY OF DAMAGING WINDS...
LARGE HAIL...AND LOCALLY HEAVY RAINFALL LEADING TO SOME FLOODING OF
LOW LYING AND FLOOD PRONE AREAS. IN ADDITION...OCCASIONAL CLOUD TO
GROUND LIGHTNING WILL BE POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

ISOLATED STRONG TO SEVERE STORMS WILL AGAIN BE POSSIBLE ON MONDAY...
WITH A BETTER COVERAGE EXPECTED ON WEDNESDAY AND THURSDAY AS A SLOW
MOVING COLD FRONT NEARS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND
POSSIBLY AGAIN LATER THIS WEEK ON WEDNESDAY OR THURSDAY.

DMG

In the hours before

Local storm report, May 19, 2:11 PM EDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
211 PM EDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     TSTM WND GST     W OAK RIDGE             35.96N 84.30W
05/19/2013  M65.00 MPH       ANDERSON           TN   PUBLIC

            WIND GUST OF ALMOST 70 MPH MEASURED ON THE WEST SIDE OF
            OAK RIDGE.

&&

DMG
Local storm report, May 19, 2:42 PM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
242 PM EDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     FLASH FLOOD      5 N PIKEVILLE           35.68N 85.20W
05/19/2013                   BLEDSOE            TN   LAW ENFORCEMENT

            EXTENSIVE FLOODING REPORTED OVER THE NORTHERN HALF OF THE
            COUNTY.

&&

DMG
Special weather statement, May 19, 2:51 PM EDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
251 PM EDT SUN MAY 19 2013

TNZ018-045>047-191930-
JOHNSON TN-NORTHWEST CARTER TN-SOUTHEAST CARTER TN-UNICOI TN-
251 PM EDT SUN MAY 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR CARTER...JOHNSON AND UNICOI
COUNTIES UNTIL 330 PM EDT...

AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FLATWOOD TO 11 MILES
NORTH OF MARS HILL...AND MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...NEVA...ELK MILLS...
ROAN MOUNTAIN AND TRADE.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

17
Special weather statement, May 19, 4:18 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
418 PM EDT SUN MAY 19 2013

VAZ002-005-006-008-192100-
RUSSELL VA-SCOTT VA-WASHINGTON VA-WISE VA-
418 PM EDT SUN MAY 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR WISE...WASHINGTON...SCOTT AND
RUSSELL COUNTIES UNTIL 500 PM EDT...

AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES WEST OF CLEVELAND...OR 14 MILES
SOUTHEAST OF WISE...MOVING EAST AT 10 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LEBANON...
CLEVELAND...ST. PAUL...COLLINGWOOD...CASTLEWOOD...HANSONVILLE...
HILANDER PARK...HOLSTON...HONAKER...ROSEDALE...LINDELL...DYE...
EMORY-MEADOW VIEW AND GLADE SPRING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

17
Local storm report, May 19, 4:22 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
422 PM EDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             7 SW KNOXVILLE          35.90N 84.03W
05/19/2013  E1.00 INCH       KNOX               TN   PUBLIC

&&

JWINTON
Local storm report, May 19, 4:44 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
444 PM EDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     CLINTON                 36.09N 84.13W
05/19/2013                   ANDERSON           TN   911 CALL CENTER

            TREES DOWN ON ROADWAY IN VARIOUS PARTS OF COUNTY

&&

JWINTON

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 2:40 PM EDTSevere Thunderstorm WarningMRXLee50 min
May 19, 5:51 PM EDTAreal Flood AdvisoryMRXRussell, Washington114 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.